Skip to Main Content

++

  1. Anaphylaxis is an acute reaction leading to severe physiologic derangements of multiple systems. True anaphylaxis denotes an IgE antibody–mediated reaction.

  2. Non–IgE-mediated reactions resembling true anaphylaxis occur and are commonly called anaphylactoid reactions. These reactions can be of identical severity to anaphylactic reactions, may be clinically indistinguishable during the time of occurrence, and should be treated in an identical manner to anaphylactic reactions.

  3. Clinical symptoms include urticaria, flushing, nausea, vomiting, abdominal pain, laryngeal edema, bronchospasm, and cardiovascular collapse. Under anesthesia, cardiovascular collapse and respiratory distress are the most common clinical signs.

  4. Treatment consists of discontinuing the suspected initiating agent, securing the compromised airway, and establishing intravenous access. Bronchospasm and laryngeal edema are treated with epinephrine. Hypotension and cardiovascular collapse are treated with volume, epinephrine, and cardiopulmonary resuscitation if needed.

  5. Evaluation of an anaphylactic reaction starts with a detailed history and may include skin testing, radioallergosorbent testing, and/or provocative challenge. Such efforts should be coordinated with the primary physician and an allergy specialist. The anesthesiologist's information about the timing and administration of the various medications and the signs and symptoms observed will be invaluable for the ultimate diagnosis of specific allergy.

  6. Most serious and fatal allergic reactions to penicillin and β-lactam antibiotics occur in individuals who have never had a previous allergic reaction.

  7. Many commonly used anesthetic agents and other drugs administered during anesthesia, including neuromuscular blocking agents, hypnotics, opiates, and antibiotics, lead to nonimmunologic histamine release.

  8. True allergic reactions to local anesthetics are exceedingly rare, and cases labeled as such usually are due to other causes (vasovagal response, intravenous injection) or possibly metabolites (para-aminobenzoic acid), preservatives (methylparaben), or antioxidant additives (metabisulfite). If the previous drug is unknown, an amide-type local anesthetic should be chosen.

  9. Diabetics exposed to protamine-containing insulin have a 40- to 50-fold increased risk for life-threatening reactions to protamine. Fish-allergic individuals and vasectomized men also may be at increased risk.

  10. Health care workers regularly exposed to latex have a substantially increased risk of latex-specific IgE positivity (up to 18%), and 28% to 67% of children with spina bifida have a positive skin test result to latex proteins. Life-threatening anaphylaxis can occur intraoperatively in highly sensitive patients because of mucosal absorption of latex protein allergens from surgical gloves.

++

Anaphylaxis is an acute, severe, potentially life-threatening allergic reaction. The word "allergy," introduced by Baron Dr Clemens von Pirquet in 1906, was meant to describe the uncommitted biologic response that may lead to immunity or allergic disease. This concept is very much in keeping with our evolving understanding a century later. Preceding von Pirquet's neologism, Portier and Richet in 1902 reported that the second injection of sea anemone extract into dogs resulted in a fatal systemic reaction after the first injection had no directly observable effect, a finding totally unexpected at the time. Richet fashioned the word "anaphylaxis" by combining the Greek ana ("contrary to") and phylaxis ("protection") to describe an adverse reaction following repeated exposure to a foreign protein rather than the intended immunization, or ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.